rss
2

What to Do About Muscle Aches When Taking Statins

Statin medications are known to cause muscle aches and fatigue in some people. Here’s what to do if you develop muscle discomfort while on a statin.

Statin medications have revolutionized the treatment of high cholesterol. Not only are they effective at lowering cholesterol levels, but they also appear to have other health related benefits. Preliminary studies show that statin medications can reduce the risk of heart attack, stroke, cataracts and even cancer. Although statins have their benefits, taking statin medications is not without side effects. One of the most frequent and bothersome effects of taking these medications are statin muscle aches.

How common are statin muscle aches? The drug company literature for statins suggests that only about two percent of people suffer muscle discomfort while on statin medications. The medical community has a different story. Most doctors report a significantly higher incidence of muscle problems in people taking statin drugs with the incidence being closer to ten to twenty percent. Up to thirty percent of people experience some degree of mild muscle discomfort.

Statin muscle aches are usually more common when statin medications are first started and may improve over time. They can be so mild that some people attribute them to “old age” and fail to see the association between their medication and the symptoms. In other cases, the muscle discomfort can be severe enough to interfere with normal activities. There may be difficulty going up and down stairs and the legs may tire out with minimal exertion. The symptoms usually completely resolve when the statin medication is stopped. In some cases, statin muscle aches can develop even after a person has been on a statin for a long period of time without experiencing any problems.

In most cases, statin muscle aches are uncomfortable but aren’t life threatening. Very rarely, statin muscle pain can indicate a more serious muscle condition called rhabdomyolysis. Rhabdomyolysis is inflammation of the muscle that can lead to muscle breakdown and damage to the kidneys and liver. This usually occurs when higher doses of statins are prescribed or when statins are combined with other medications. Although this condition is rare, it requires immediate medical evaluation. The diagnosis can be made by doing a blood test to check for creatine kinase levels which are released from damaged muscle.

Should a person with statin muscle aches stay on the medication? If the muscle aches are severe, some doctors stop the medication to see if the symptoms resolve and then restart it at a lower dose. Another option is to change to another statin medication which may be better tolerated. There’s some evidence that taking the supplement coenzyme Q-10 can help with statin muscle aches. Statins are known to lower levels of coenzyme Q in the body, causing some doctors recommend them for people taking statin medications. There have been no large trials to confirm that they do lower the incidence of statin muscle aches. Although coenzyme q-10 supplements appear to be safe, they can be expensive.

The bottom line? Although it may be tempting to stop statins when muscle aches develop, this shouldn’t be done without weighing the benefits and risks. Statins are quite effective at lowering cholesterol levels and for some people with very high cholesterol counts, getting cholesterol levels down and reducing the risk of heart attack or stroke may be a priority. Switching to a different statin medication or a different class of cholesterol lowering drugs may be an option in some cases. The most important thing is to get medical counseling both to rule out more serious problems such as rhabdomylosis and to discuss other treatment options if statin muscle aches persist.  

2
Liked it
RSSComments: 2  |  Post a Comment  |  Trackback URL
  1. a really well written and imformative article. Muscle aches can change ones life when they occur on a regular basis. it is very interesting to learn about the effects of statin medications too. i really enjoyed this article alot.

  2. You say, Although it may be tempting to stop. . .shouldn’t be done without weighing the benefits. Are you kidding me? I was only on Simvastatin for 4 months before having considerable hip and thigh pain. Woke me up at night and caused me to walk with a limp. Are you suggesting people endure pain like that when there’s no other reason for the pain? Not for me, thank you.

RSSPost a Comment
comments powered by Disqus
-->